Stop Scaring Folks: You Can’t Overdose From Fentanyl Exposure

Bags of heroin, some laced with fentanyl, are displayed before a press conference regarding a major drug bust.

Source Getty Images

Why you should care

Because this myth is dangerous to actual overdose victims.

Stephen Carroll, D.O., is a board-certified emergency medicine physician and assistant professor of emergency medicine at Emory University School of Medicine in Atlanta.

The reporting from the media is breathless and dramatic. A Connecticut police officer brushes a powder off his uniform and feels his “body shutting down” and is saved by a dose of naloxone (aka Narcan). A police officer in Texas finds a flyer on the windshield of her car that says that it was contaminated with fentanyl. Feeling lightheaded, she drives herself to the ER for a “life-saving” dose of Narcan. A recent article from OZY asking “Is Weaponized Fentanyl the Next Terror Threat?” presents a Tom Clancy-esque scenario of a pen full of fentanyl bringing down an entire commercial airplane. Spoiler alert: It can’t, and this scenario is scientifically laughable.

We are being told that cops and other first responders are being exposed to fentanyl via incidental contact (run-ins with powder, for example) and suffering overdoses.

We are worried about first responders delaying care to overdose patients because they are worried about a boogeyman that doesn’t exist.

The problem with these stories is that they are nothing more than a form of mass hysteria. It is scientifically impossible to overdose on fentanyl in this manner, but stories published in the media since 2017 (starting with the aforementioned case in Connecticut) have started this myth. This is despite medical professionals and toxicologists throwing their hands up and loudly proclaiming: “That’s not how this works! That’s not how any of this works!”

I have been in the field of emergency medicine for the past 20 years. I spent my first 10 years running 911 Emergency Medical Services (EMS) as an EMT-Basic in southeastern Pennsylvania, followed by a residency and board certification as an emergency medicine physician. I share this part of my résumé because it’s extremely relevant to my main argument. We can talk all day about the vapor pressure of fentanyl, how it can’t be absorbed through the skin without a special formulation or weaponization, or any of a dozen scientific arguments. But you only need to accept one indisputable fact: Fentanyl has been in the drug supply since at least 1976, when it first was recognized as “China White.” 

While the prevalence of fentanyl in the drug supply has waxed and waned over the past 43 years, it has never gone away completely. Yet you will not find any of these stories about cops almost overdosing on fentanyl from before 2016. Go ahead, Google it.

We weren’t calling in hazmat teams or having first responders feel like they were overdosing just from being in the same room as fentanyl.

In the early 2000s, when I was actively running EMS, we received notification from our state EMS agency that we should start carrying more Narcan owing to concern that heroin laced with fentanyl would require higher doses of Narcan to be effective. While we started to carry more Narcan, we didn’t change our approach to patients or overdose scenes. We weren’t calling in hazmat teams or having first responders feel like they were overdosing just from being in the same room as fentanyl. None of these scenarios happened because it was never an issue in the first place. Another common thread in these stories? None have involved a positive drug test result from a first responder as a result of incidental contact with fentanyl.

So what caused this myth?  My theory is that the reports of carfentanil being found in the drug supply scared first responders and made them think that this was a serious concern. Carfentanil is more potent than fentanyl, meaning that a much smaller amount of carfentanil is needed to have the same effect as fentanyl. Carfentanil is so potent that it is not used medically in humans and it is only used to sedate very large animals that weigh several tons. But carfentanil cannot be absorbed any differently than fentanyl, which means that if you get some on your skin or are in the same room, you can’t overdose on it. You can only overdose if you intentionally inject it or intentionally snort it into your nose. (The American College of Medical Toxicology’s statement provides a more in-depth discussion of the science.)

DOUNIAMAG-HEALTH-US-DRUGS-FENTANYL-CHINA-MEXICO

Fentanyl, a powerful painkiller approved by the U.S. Food and Drug Administration for a range of conditions, has been central to the American opioid crisis, which began in the late 1990s. According to government data, about 32,000 Americans died from opioid overdoses in 2018. (Photo by DON EMMERT/AFP via Getty Images)

Source Getty Images

You may be asking yourself: “What’s the harm in being cautious? Better safe than sorry, right?” Unfortunately, no. While inappropriate hazmat responses and shutting down prisons and hospitals are simply a waste of time and taxpayer dollars, what doctors are more concerned about is the additional stigma this will cause overdose victims. We are worried about first responders delaying care to overdose patients because they are worried about a boogeyman that doesn’t exist. You also have the problem of companies trying to sell unnecessary products (such as the one mentioned in the OZY article) that are nothing more than snake oil for an imaginary problem. 

The myth that you can overdose from fentanyl from incidental contact is fake news in its truest sense because it is completely, scientifically and verifiably false.

OZYThe New + the Next

Cutting-edge trends, rising stars and big ideas.